Minnesota, 2025

Hail in Minnesota, April 28, 2025

April 28, 2025 · NWS ARX · 7 events in 5 counties and zones

A line of severe storms moved through portions of southeast Minnesota during the evening on April 28th and produced scattered instances of up to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe storms moved through portions of southeast Minnesota during the evening on April 28th and produced scattered instances of up to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 28, 1:41 PM CST, 3 hours 57 minutes earlier. Its key messages:

  • Late this afternoon/this evening, severe weather threat remains over the area with timing to be mainly 6 PM to midnight. Storms will move over the area and would be in a very favorable environment for rapid development. These storms would have the potential to produce strong (EF2+) tornadoes and hail in excess of 2 inches in diameter. Severe weather threat will be across the whole area, however the higher threat will be over southeast Minnesota and western Wisconsin.
  • Another round of showers and a few storms Wednesday afternoon into Thursday. QPF amounts expected to be less than a half of an inch.
  • Warming trend this weekend. High temperatures warming into the 70s possibly near 80 in a few locations by early next week.
Area forecast discussion, Apr 28, 1:41 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
241 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Late this afternoon/this evening, severe weather threat
  remains over the area with timing to be mainly 6 PM to
  midnight. Storms will move over the area and would be in a
  very favorable environment for rapid development. These storms
  would have the potential to produce strong (EF2+) tornadoes
  and hail in excess of 2 inches in diameter. Severe weather
  threat will be across the whole area, however the higher
  threat will be over southeast Minnesota and western
  Wisconsin.

- Another round of showers and a few storms Wednesday afternoon
  into Thursday. QPF amounts expected to be less than a half of
  an inch.

- Warming trend this weekend. High temperatures warming into the
  70s possibly near 80 in a few locations by early next week.

&&

.DISCUSSION...
Issued at 241 PM CDT Mon Apr 28 2025

Late This Afternoon through Tonight

The atmosphere continues to evolve rapidly across the region ahead
of a stacked low pressure area over the ND/SD border at 18Z.
Surface dewpoints are surging northward and northeast into the area
with 60F+ now into central MN trailing southeast to the Miss river
and into SW WI.  GOES visible imagery clearly shows the slightly
capped warm sector ahead of a dry line and wind shift over SW MN.
Clearing and warming extended east about 3 counties to just west of
Interstate 35 at 1830Z with SPC mesoa indicating MLCAPE around
2500J/Kg. This favorable sector of instability will continue
to progress east across southern MN today, arriving by early
evening. The wind shear for tornadoes is more favorable slightly
further east of the storms in the cloud/capped region /300-400
ms/s2 0-1km SRH/ in the southerly and slight southeast
surface wind flow. Just ahead of the storms in SW MN, the winds
veer to SSW lowering the SRH to much more modest and less tornadic
values. Some veering in the low-level wind flow is expected to occur
over southeast MN and northeast IA when these storms move in within
the 6-9 pm window with still a perky ~250 m2/s2 0-1km SRH expected.
At some point near our forecast area, the discrete supercells are
still expected to congeal moving the threat from strong /EF2+
tornado possible/ to a QLCS tornado threat as the evening
progresses. With ample deep shear and the forcing, large
hail is a threat with the supercells before transitioning to an
increasing line/wind threat.

The area further east of the incoming supercells/line, mainly WI, is
the lower confidence area with near-surface temperatures warming in
the clearing in central WI. Through about 4 pm, elevated modest
MUCAPE of 1k J/Kg will promote isolated severe hail reports. After
that time, depending on the differential heating boundary in
SW/Central WI intensity, could support surface-based storms and the
richer low-level helicity environment to produce a tornado. We will
be watching closely for this as the afternoon wears on. With
confluent flow noticed in the observations and storm growth occurring
entering this zone, seems we are realizing our round 1 messaging
threat in western WI.

Tuesday through Thursday

Surface ridge builds into the region Tuesday. Subsidence underneath
surface ridge should allow skies to clear and winds to
diminish Tuesday afternoon across the forecast area.

Upper level closed low weakens and tracks slowly into the Southern
Plains Wednesday into Thursday. Impulses eject out of the upper
level closed low into the central Plains/Upper Mississippi River
Valley. There is enough forcing/moisture convergence with each
impulse and will spread showers into the forecast area. Instability
is limited and confined to the southern parts of the forecast area
where a few storms could develop Wednesday night into Thursday.

Thursday night through Monday

Main forecast concerns are on and off small chances of showers
through the forecast period. Upper level pattern goes from upper
level trough over the Upper Great Lakes region early in the period
then southwesterly flow aloft develops over the central United
States over the weekend. As upper level trough tracks east into the
northeast United States small chance of showers are possible Friday.
Shortwave ridge builds into the Upper Mississippi River Valley
Saturday and mainly dry weather can be expected. A weak piece of
energy embedded in the southwesterly flow aloft will move into the
Upper Midwest/Upper Mississippi River Valley Sunday into Monday.
Weak moisture transport/convergence and weak lift associated with
the piece energy will produce small chance of showers both days.
Temperatures will be on a warming trend for the weekend...as
southerly flow aloft advect warmer temperatures into the forecast
area. High temperatures will be in the middle 50s to lower  60s
Friday and warm into the 70s by Sunday into Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1227 PM CDT Mon Apr 28 2025

Main taf concerns through the taf period are showers/storms this
afternoon/evening and MVFR/IFR conditions this afternoon and
into Tuesday morning. Latest metars show MVFR/IFR conditions
across southeast Minnesota/western Wisconsin. Have introduced
ceiling heights in IFR conditions at RST (900feet) this
afternoon. LSE taf site will remain in VFR through this
afternoon. Then...a cold front will move across the Upper
Mississippi River Valley this afternoon/evening. Showers/storms
will develop along the front and impact both RST/LSE taf sites
late this afternoon into the evening hours. Some of the storms
could be severe with potential gusts of around 50 knots and
large hail. At this time time frame for the potential of severe
storms is 01z Tuesday to 05z Tuesday. After cold front
passes...ceilings will lower back into MVFR at both taf sites.
Ceilings could improve into VFR late in the taf period...timing
would be after 16z Tuesday. Have not introduced VFR condition in
the tafs.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Baumgardt/DTJ
AVIATION...DTJ
Hazardous weather outlook, Apr 28, 10:57 AM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1157 AM CDT Mon Apr 28 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1157 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms may develop over northeast Iowa, western and central
Wisconsin later this afternoon between 4 pm and 8 pm. This is
later than previous forecasts. There is a narrow window in which
these storms could produce a tornado and hail of 1 to 2 inches in
diameter.

Confidence is highest for severe storms late this afternoon and
tonight, especially over southeast Minnesota, northeast Iowa, and
into west-central Wisconsin. These storms are expected to develop
near or just west of the Interstate 35 corridor and move east.
Large hail, damaging winds, and tornadoes are all possible.
Highest threat window currently lies between 6 pm and midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of storms mainly south of Interstate 90
from Wednesday night through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely needed this afternoon and
evening, especially in southern Minnesota, parts of northeast
Iowa, and into western Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for noon today.

db

In the hours before

Special weather statement, Apr 28, 12:35 PM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 PM CDT Mon Apr 28 2025

WIZ029-034-281900-
Jackson WI-Clark WI-
135 PM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLARK AND EAST
CENTRAL JACKSON COUNTIES THROUGH 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millston, or 8 miles east of Black River Falls, moving northeast at
55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Clark
and east central Jackson Counties, including the following
locations... Ballard Road And Pray Avenue, The Black River
Correctional Center, Potters Flowage, Seventeen Flowage, The
Cunningham Airfield, Pray, Lake Wazee, Nevins, Pigeon Creek
Campground, and Chili Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9064 4430 9080 4463 9032 4436 9032
TIME...MOT...LOC 1835Z 227DEG 46KT 4429 9067

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Naylor
Special weather statement, Apr 28, 12:54 PM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
154 PM CDT Mon Apr 28 2025

WIZ034-041-042-281930-
Jackson WI-La Crosse WI-Monroe WI-
154 PM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LA CROSSE...
SOUTHEASTERN JACKSON AND NORTHERN MONROE COUNTIES THROUGH 230 PM
CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Fort Mc Coy around 200 PM CDT.

Other locations impacted by this storm include Warrens, Pigeon Creek
Campground, County Roads I And I I, Jackson Pass, The North Flowage,
Rockland, Tunnel City, Valley Junction, Jellystone Park Near Warrens,
and The Rezin Landing Strip.

This includes the following highways...
 Interstate 94 between mile markers 126 and 145.
 Interstate 90 in Wisconsin between mile markers 17 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4380 9088 4391 9101 4429 9062 4409 9031
      4407 9031
TIME...MOT...LOC 1854Z 228DEG 57KT 4400 9078

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Naylor
Local storm report, Apr 28, 2:41 PM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
341 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     Hail             2 SE Sidney             44.53N 90.63W
04/28/2025  M1.25 Inch       Clark              WI   Public

0307 PM     Hail             3 SW Sidney             44.52N 90.68W
04/28/2025  E1.00 Inch       Clark              WI   Public

            Public report relayed by broadcast media.

&&

APF

The radar

The Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Wabasha

When
April 28, 5:38 PM CST
Where
Wabasha County, 0.69 mi S of Mazeppa
Measured
1 in hail
Reported by
Public
Coordinates
44.270, -92.550

The public reported quarter sized hail in Mazeppa.

Hail, Dodge

When
April 28, 5:52 PM CST
Where
Dodge County, Kasson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.030, -92.750

A trained spotter reported quarter sized hail in Kasson.

Hail, Olmsted

When
April 28, 6:22 PM CST
Where
Olmsted County, 2.84 mi WNW of Rochester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.050, -92.520

A trained spotter reported penny sized hail 3 miles northwest of Rochester.

Hail, Olmsted

When
April 28, 6:23 PM CST
Where
Olmsted County, 2.87 mi SE of Douglas
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.090, -92.530

Emergency management reported penny sized hail 3 miles east-southeast of Douglas.

Hail, Mower

When
April 28, 6:58 PM CST
Where
Mower County, Austin Acres
Measured
0.75 in hail
Reported by
Public
Coordinates
43.650, -93.000

The public reported penny sized hail in the city of Austin. The report was relayed via mPing.

Hail, Olmsted

When
April 28, 6:59 PM CST
Where
Olmsted County, 1.64 mi ENE of Marion
Measured
1 in hail
Reported by
Public
Coordinates
43.960, -92.320

The public reported quarter sized hail 2 miles east-northeast of Marion. The report was relayed via mPing.

Hail, Winona

When
April 28, 8:14 PM CST
Where
Winona County, 2.11 mi WSW of Wilson
Measured
0.75 in hail
Reported by
Public
Coordinates
43.940, -91.740

The public reported penny sized hail about 2 miles west-southwest of Wilson. The report was relayed via mPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253773, 1253774, 1256186, 1256187, 1256189, 1256198, 1256199.